Illinois, 2003Damaging Winds in Illinois, July 9, 2003
July 9, 2003 · NWS LOT · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 5:45 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Jul 9, 5:45 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 AM CDT WED JUL 9 2003
AVIATION DISCUSSION FOR 12Z TAFS
WITH WARM FRONT TO THE SOUTH, AND LOW FORECAST TO TRACK TO SOUTHERN
WI OVERNIGHT BRINGING COLD FRONT TO NORTHEAST IL BY END OF PD,
EXPECT ANOTHER ACTIVE WEATHER DAY. CURRENT ACTIVITY FROM IA IS
WEAKENING AND WOULD NOT EXPECT STRENGTHENING AS IT MOVES EAST INTO
COOLED AIRMASS. THUS HAVE BROUGHT IN SHRA BUT HELD OFF MENTIONING
TSTMS, BEGINNING MID TO LATE MORNING. AS AIRMASS SOUTH OF FRONT
HEATS BEHIND THIS FIRST WAVE OF PRECIP, CHANCES OF THUNDER JUST N OF
FRONT SHOULD BE ON THE INCREASE BY EARLY TO MID AFTERNOON. IF WARM
FRONT LIFTS N AS EXPECTED THERE MAY BE A FEW HOURS RAIN/TSTORM-FREE
BETWEEN ITS APPROACH AND THE APPROACH OF THE COLD FRONT. EXPECT A
SQUALL LINE OF SOME INTENSITY WITH THE OVERNIGHT FROPA.
ALTHOUGH THERE IS A NARROW BAND OF IFR CIGS AND VSBYS S OF THE
TERMINALS CLOSER TO THE FRONT, BELIEVE IT WILL MIX OUT DURING THE
HEATING OF THE DAY AND NOT BE A FACTOR AS THE FRONT LIFTS NORTH. AM
THUS MAINTAINING VFR CONDS AS PREVAILING THROUGHOUT TAF.
KAPLAN
PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS
CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY LIES FROM
CENTRAL IL BACK ALONG MO/IA BORDER EARLY THIS AM. AS SFC LOW MOVES
ENE LATER TODAY AND TONIGHT...EXPECT THIS FRONT TO LIFT BACK NORTH A
LITTLE MAYBE TO I 80 CORRIDOR BY EVENING. AFTER TRENDING NORTH WITH
SFC LOW 24 HRS AGO...MODELS ARE NOW TRENDING SOUTH AGAIN WITH
CONSENSUS TRACK ALONG OR JUST SOUTH OF WI/IL BORDER BY THURS
MORNING. AREA OF TS DEVELOPING OVER WEST CENTRAL IA THIS AM LIKELY
TO TRACK ESE REACHING FA LATER THIS AM. THEN AS SFC LOW APPROACHES
ANOTHER CHANCE OF TS THIS AFTERNOON INTO TONIGHT. WILL OPT FOR NO
TIMING TODAY OR TONIGHT AND JUST CARRY LIKELY ALL AREAS. PER SPC
DAY1 OUTLOOK...UNCERTAINTY AS TO INSTABILITY AND LOCATION OF FRONT/
BOUNDARIES MAKES SVR THREAT DIFFICULT TO DETERMINE. GIVEN
UNCERTAINTY AND MDT RISK JUST TO OUR SW WILL MENTION SVR IN ZFP.
ANOTHER THREAT IS HEAVY RAIN...AREA OF GREATEST CONCERN ACROSS
SOUTHERN FA. WILL HOLD OFF ON FLOOD WATCH ATTM AS QPF FROM MODELS
ALL OVER THE PLACE LAST FEW DAYS. CARRY CHANCE OF TS THRU THURS
AFTERNOON THEN DRY THINGS OUT BRIEFLY. ANOTHER VORT SWINGS DOWN
ACROSS WESTERN LAKES FRI IN NW FLOW. THINK PRECIP FROM THIS TO
REMAIN MAINLY NORTH AND EAST OF FA AND WILL GO DRY FOR NOW. ANOTHER
CHANCE OF TS SAT INTO EARLY NEXT WEEK...NO CHANGES. BLEND OF
GUIDANCE WAY TO GO FOR TEMPS IN THE SHORT TERM.
.CHI...NONE.
CMS
Hazardous weather outlook, Jul 9, 5:00 AM CST, 5 hours 46 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.
A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSThunderstorm Wind, De Kalb
- When
- July 9, 10:46 AM CST to 10:50 AM CST
- Where
- De Kalb County, Sandwich
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.650, -88.617
Emergency management reported a 62 mph wind gust at Sandwich. Tree limbs were blown down at Somonauk.
Thunderstorm Wind, Iroquois
- When
- July 9, 3:15 PM CST
- Where
- Iroquois County, Gilman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.767, -87.983
A radio station meteorologist reported 60 to 65 mph winds.
Thunderstorm Wind, Ford
- When
- July 9, 4:20 PM CST
- Where
- Ford County, 4 mi W of Gibson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -88.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373695, 5373696, 5373758.